Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 29, NWS Houston/Galveston, TX

May 12, 20124 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 12, 2012, 5:26 AM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2012, 5:26 AM CDT (10:26 UTC)
Expired
May 12, 2012, 8:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 7 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:26 AM CDTFLASH FLOODLa Marque, TXCLOSED ROADS IN THE POINTED MEADOWS SUBDIVISION OFF OF 1764. WATER IS ESTIMATED AT 3 FEET DEEP.
May 12, 6:00 AM CDTFLASH FLOODLeague City, TXMEASURED 5 HOUR RAINFALL TOTAL OF 5.48 INCHES AT HOUSTON/GALVESTON NWS OFFICE.
May 12, 7:00 AM CDTFLASH FLOOD1 Nne League City, TX5.57 INCHES OF RAINFALL.
May 12, 7:30 AM CDTFLASH FLOOD1 Ssw Friendswood, TX6.13 INCHES OF MEASURED RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS54 KHGX 121026
FFWHGX

TXC039-157-167-201-121330-
/O.NEW.KHGX.FF.W.0029.120512T1026Z-120512T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT SAT MAY 12 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN FORT BEND COUNTY IN  TEXAS...
  GALVESTON COUNTY IN  TEXAS...
  EXTREME SOUTHEASTERN HARRIS COUNTY IN  TEXAS...
  BRAZORIA COUNTY IN  TEXAS...

* UNTIL 830 AM CDT

* AT 522 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA.  UP TO 3.8 INCHES OF RAIN 
  HAS FALLEN AT MARYS CREEK IN THE PEARLAND AND FRIENDSWOOD 
  AREAS.  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...ALVIN...DICKINSON...LA 
  MARQUE...SANTA FE...BACLIFF...HITCHCOCK...WEBSTER...NASSAU BAY...
  TAYLOR LAKE VILLAGE...EL LAGO...MANVEL...KEMAH...BAYOU VISTA...
  CLEAR LAKE SHORES...ARCOLA...IOWA COLONY...HILLCREST...LIVERPOOL 
  AND BONNEY. 

LAT...LON 2932 9490 2919 9565 2947 9566 2959 9501
      2957 9500 2954 9501 2951 9497

$$
1 follow-up statement
437 
WGUS74 KHGX 121119
FFSHGX

FLASH FLOOD STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON 
TX619 AM CDT SAT MAY 12 2012

TXC039-157-167-201-121330-
/O.CON.KHGX.FF.W.0029.000000T0000Z-120512T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORT BEND TX-GALVESTON TX-HARRIS TX-BRAZORIA TX-
619 AM CDT SAT MAY 12 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR 
EXTREME SOUTHEASTERN FORT BEND...GALVESTON...EXTREME SOUTHEASTERN 
HARRIS AND BRAZORIA COUNTIES...

AT 614 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THAT HEAVY RAIN WAS FALLING OVER THE AREA.  FLASH FLOODING IS 
ALREADY OCCURRING.  

CLEAR CREEK AT FM528 IN FRIENDSWOOD HAS REACHED BANKFUL.  CLEAR 
CREEK AT BAY AREA BLVD WAS ALSO ABOVE BANKFULL.  RAINFALL OVER CLEAR 
CREEK AND ITS TRIBUTARIES HAS AVERAGED 5 TO 6 INCHES OVERNIGHT.  

5.48 INCHES OF RAIN HAS FALLEN IN PAST 5 HOURS AT THE NATIONAL 
WEATHER SERVICE OFFICE IN LEAGUE CITY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...ALVIN...DICKINSON...LA 
MARQUE...SANTA FE...BACLIFF...HITCHCOCK...WEBSTER...NASSAU BAY...
TAYLOR LAKE VILLAGE...EL LAGO...MANVEL...KEMAH...BAYOU VISTA...
CLEAR LAKE SHORES...ARCOLA...IOWA COLONY...HILLCREST...LIVERPOOL 
AND BONNEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 2932 9490 2919 9565 2947 9566 2959 9501
      2957 9500 2954 9501 2951 9497

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:49 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 3:49 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 AM CDT SAT MAY 12 2012

.DISCUSSION...
SOUTH HALF OF CWA APPEARS TO BE IN LEFT EXIT REGION FROM SMALL
JET STREAK MOVING ACROSS DEEP SOUTH TEXAS THIS MORNING WHICH IS
AIDING THE CONTINUED CONVECTION TONIGHT. LOCALLY HEAVY RAINS
FALLING SOUTHERN PORTIONS OF HOUSTON METRO AREA. OUTFLOW BOUNDARY
EVIDENT ON RADAR RACING SOUTH OF THE MAIN AREA OF HEAVY RAINS SO
EXPECT A GRADUAL WEAKENING BY FIRST FEW HOURS AFTER SUNRISE. MORE
SHRA/TSRA SEEN ON SATELLITE AND RADAR MOVING IN FROM THE WEST WILL
HELP KEEP POPS WELL ABOVE GUIDANCE THROUGH NOON FOR AREAS SOUTH OF
I10. PRODUCTS LIKELY A LITTLE LATE THIS MORNING DUE TO ACTIVE
WEATHER AND WILL PROBABLY ISSUE ANOTHER AFDHGX IN A FEW HOURS TO
UPDATE AND DISCUSS LONGER TERM FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  61  80  62  81 /  30  10  10  10  10
HOUSTON (IAH)              82  63  82  63  83 /  40  10  10  10  10
GALVESTON (GLS)            80  69  81  70  81 /  40  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...04
Hazardous weather outlook, May 11, 10:54 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1054 AM CDT FRI MAY 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1054 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. AN
ISOLATED STORM OR TWO COULD PRODUCE LOCALLY HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS ESPECIALLY THIS EVENING AND OVERNIGHT AS AN
UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS EAST TEXAS. RAINFALL
TOTALS OF 1 INCH ARE POSSIBLE TODAY THROUGH TONIGHT WITH ISOLATED
TOTALS TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE UPPER LEVEL LOW PRESSURE AREA MOVES AWAY A FEW
THUNDERSTORMS MAY LINGER INTO AFTERNOON HOURS ON SATURDAY. THERE
IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES INTO TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 11, 11:36 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1136 PM CDT FRI MAY 11 2012

TXZ164-177>179-120515-
SAN JANCINTO TX-POLK TX-TRINITY TX-WALKER TX-
1136 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JANCINTO...
NORTHWESTERN POLK...TRINITY AND NORTHEASTERN WALKER COUNTIES UNTIL
1215 AM CDT...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR TRINITY...OR 19 MILES
NORTHEAST OF HUNTSVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRINITY AND ONALASKA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR EAST CENTRAL TEXAS.

LAT...LON 3073 9502 3087 9544 3104 9538 3095 9489
TIME...MOT...LOC 0431Z 285DEG 26KT 3095 9537
Special weather statement, May 11, 11:41 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 PM CDT FRI MAY 11 2012

TXZ213-237-238-120530-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
1141 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
NORTHERN GALVESTON AND NORTHEASTERN BRAZORIA COUNTIES UNTIL 1230 AM
CDT...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PEARLAND...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS BETWEEN 40 AND 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAGUE CITY...TEXAS CITY...PEARLAND...FRIENDSWOOD...DICKINSON...
BACLIFF...WEBSTER...NASSAU BAY...TAYLOR LAKE VILLAGE...EL LAGO...
KEMAH...BROOKSIDE VILLAGE...SHOREACRES AND CLEAR LAKE SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR SOUTHEASTERN TEXAS.

LAT...LON 2938 9495 2952 9538 2968 9533 2962 9500
      2960 9499 2956 9501 2951 9499 2951 9497
TIME...MOT...LOC 0436Z 283DEG 15KT 2957 9523
Special weather statement, May 12, 12:47 AM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1247 AM CDT SAT MAY 12 2012

TXZ179-120630-
POLK TX-
1247 AM CDT SAT MAY 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 130 AM CDT...

AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ONALASKA...OR 7 MILES
NORTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...ONALASKA AND SEVEN OAKS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR EAST CENTRAL TEXAS.

LAT...LON 3059 9478 3073 9512 3090 9509 3087 9467
TIME...MOT...LOC 0541Z 286DEG 16KT 3080 9502
Special weather statement, May 12, 1:16 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX116 AM CDT SAT MAY 12 2012

TXZ213-227-237-120700-
HARRIS TX-FORT BEND TX-BRAZORIA TX-
116 AM CDT SAT MAY 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...EAST
CENTRAL FORT BEND AND NORTHERN BRAZORIA COUNTIES UNTIL 200 AM CDT...

AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF
PEARLAND...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH HOUSTON AND BROOKSIDE VILLAGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR SOUTHEASTERN TEXAS.

LAT...LON 2954 9544 2966 9547 2976 9514 2959 9511
TIME...MOT...LOC 0608Z 259DEG 15KT 2960 9541

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:07 PM CDTTornado WarningHGXFort Bend, Harris23 min
May 11, 7:30 PM CDTTornado WarningHGXFort Bend, Harris30 min
May 11, 8:00 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller45 min
May 11, 8:08 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker52 min
May 11, 8:29 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris46 min
May 11, 9:03 PM CDTSevere Thunderstorm WarningHGXHouston46 min
May 11, 9:26 PM CDTSpecial Weather StatementHGXFort Bend49 min
May 11, 9:37 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller38 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningHGXFort Bend, Harris46 min
May 11, 10:40 PM CDTSpecial Weather StatementHGXMadison50 min
May 11, 10:57 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris48 min
May 11, 11:06 PM CDTSpecial Marine WarningHGX54 min
May 11, 11:08 PM CDTSpecial Weather StatementHGXChambers52 min
May 11, 11:29 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris61 min
May 11, 11:36 PM CDTSpecial Weather StatementHGXTrinity39 min
May 11, 11:41 PM CDTSpecial Weather StatementHGXGalveston49 min
May 12, 12:08 AM CDTSpecial Marine WarningHGX67 min
May 12, 12:29 AM CDTSevere Thunderstorm WarningHGXChambers, Galveston31 min
May 12, 12:47 AM CDTSpecial Weather StatementHGXPolk43 min
May 12, 1:16 AM CDTSpecial Weather StatementHGXHarris44 min
May 12, 1:38 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris3 hr
May 12, 2:10 AM CDTSpecial Marine WarningHGX65 min
May 12, 2:57 AM CDTFlash Flood WarningHGXFort Bend, Harris6 hr
May 12, 3:15 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 12, 6:32 AM CDTSpecial Marine WarningHGX28 min
May 12, 6:57 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
May 12, 6:57 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
May 12, 6:57 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
May 12, 6:57 AM CDTRiver Flood WarningHGXGalveston, Harris6 days
May 12, 6:59 AM CDTSpecial Marine WarningHGX91 min
May 12, 7:15 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris2 hr
May 12, 9:22 AM CDTAreal Flood AdvisoryHGXFort Bend53 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.